Winter Weather, Green
- When
- December 31, 2:15 PM CST to 10:55 PM CST
- Where
- Green forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.680, -89.602 (the zone’s center; the record gives no point)
A glaze of ice on untreated roads and sidewalks.
A surge of relatively mild and moist air brought widespread freezing drizzle to much of southern WI. A glaze of ice accumulated on untreated roads and sidewalks.
Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
A surge of relatively mild and moist air brought widespread freezing drizzle to much of southern WI. A glaze of ice accumulated on untreated roads and sidewalks. Some vehicle slide-offs and accidents occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 31, 12:32 PM CST, 1 hour 43 minutes earlier.
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
1232 PM CST Fri Dec 31 2021
.UPDATE...
(Issued 1232 PM CST Fri Dec 31 2021)
A weak vorticity maximum over srn IA will move into srn WI this
evening, while a wave of low pressure moves from MO to the lower
Great Lakes for late tnt. This will result in low level
frontogenesis btwn the passing sfc trough to the south and the
approaching arctic front from the nw. Fcst soundings show mid
levels remaining dry while low levels undergo lift and moistening.
Thus drizzle or freezing drizzle is expected to develop from mid
to late afternoon and continue into the evening. Onshore winds
will keep temps above freezing for the lake counties for a while,
but as winds back due nly, temps will cool below freezing just
inland from the lake. Thus some of the lake counties may need to
be added if the drizzle does not end before temps fall to freezing
or below.
For Sat, have delayed the snow a bit. The initial lake effect pcpn
in the morning and early afternoon may be patchy freezing drizzle.
More details on this winter wx event later.
Gehring
&&
.SHORT TERM...
(Issued 341 AM CST Fri Dec 31 2021)
Today through Saturday Night:
Patchy fog has developed early this morning across southern
Wisconsin. The patchy fog will begin to dissipate later this
morning as winds begin to pick up ahead of an approaching front.
With the approaching cold front and inverted mid level trough
expected to move through during the late afternoon and evening
hours, there should be enough lift to generate some freezing
drizzle and flurries. With the shallow cloud depth and warmer air
in the mid levels, freezing drizzle has become a much greater
concern today as compared to yesterday.
The Winter Storm Watch for Milwaukee south to Kenosha for
Saturday afternoon through Sunday morning continues. The track of
the low from the southern Great Plains to lower Michigan has
shifted slightly further south. This has brought down totals
across the northwestern corner of our CWA (south central
Wisconsin). Far southeastern Wisconsin continues to be the area to
keep an eye on as we get closer to New Year's Day. Lake
Enhancement could add a few more inches of snow from southern
Milwaukee county southward to Kenosha. A tight pressure gradient
and unstable low levels over the lake will lead to wind gusts of
25 to 35 mph, with the highest gusts near the lakeshore. Overall,
4-8 inches of snow is forecast for far southeastern Wisconsin,
with blowing and drifting snow potentially reducing visibilities.
The areas of largest uncertainty continues to be far southeastern
Wisconsin with the lake enhancement. Behind the exiting low,
Saturday night into Sunday, arctic air is expected to move into
southern Wisconsin. This will bring wind chill temperatures into
the negative teens over south central Wisconsin.
Patterson
&&
.LONG TERM...
(Issued 341 AM CST Fri Dec 31 2021)
Sunday through Thursday:
Overview: High confidence in the colder, drier pattern for late
weekend into early next week, followed by a gradual warming tread
through Tuesday of next week. Confidence in the forecast begins
to wane once we reach mid-week as models diverge in the speed/strength
of shortwaves digging across the region, and thus when our next
best chance for precipitation could arrive.
As shortwave energy exits the region on Sunday, a push of arctic
air will move in through early parts of next week. Ensembles are
in good agreement with temperatures remaining nearly steady during
the day on Sunday, if not falling as cold air advection
strengthens. Highs on Sunday look to only top out in the lower
teens for much of the area, with conditions being slightly warmer
closer to Lake Michigan. Lingering west-northwest winds of 8 to 12
mph will keep wind chill values mostly below 0 during the day on
Sunday.
Another cold night is expected Sunday night into Monday, as
surface ridging moving east across the Mid-Mississippi River
Valley crests central and southern Wisconsin. Right now have
overnight lows falling a few degrees below zero for much of the
area inland from Lake Michigan. While winds will be lighter, wind
chill values as cold as 15 below zero will be possible, making
for a cold start to the day on Monday.
Northwest flow transitions to southwest flow through early next,
with warm air advection returning to the region ahead of a
shortwave digging across the northern Rockies and Plains. This
warm air advection will lead to a gradual warm up back towards
near normal temperatures by Tuesday. On Tuesday, surface low
pressure is expected to move across the region with a tightening
pressure gradient and a period of stronger southwest winds ahead
of an advancing cold front. The cold front is then expected to
drop southeast across the region sometime Tuesday night or on
Wednesday. As noted above, this is where confidence in the
forecast begins to wane. Deterministic and ensemble guidance
remain unclear as to whether or not we will get any moisture out
of this first system moving across the region and when the cold
front arrives. The speed and strength of this cold front will then
directly influence where the next round of snow develops along
the lingering baroclinic zone. Given the deterministic and
ensemble uncertainty that far out, left blended PoPs alone for
middle/end of next week.
Anderson
&&
.AVIATION...
(Issued 1232 PM CST Fri Dec 31 2021)
Cigs of 600-1900 feet this afternoon and tnt with areas of Cigs
below 600 feet. Areas of drizzle over far se WI late this
afternoon and evening with freezing drizzle inland for much of srn
WI. Light ice accum is expected. Cigs will rise to 3.5-5.0 kft
north of Madison and west of Sheboygan for late tnt into early Sat
afternoon, but falling back to MVFR Cigs for later Sat afternoon
as the snow arrives from south to north across the region. Areas
of freezing drizzle may also occur near Lake MI for Sat AM before
trending to all snow during the afternoon.
Gehring
&&
.MARINE...
(Issued 341 AM CST Fri Dec 31 2021)
An axis of low pressure around 29.6 inches will stretch across
the Southern Plains into southern Lake Michigan today into
Saturday with high pressure around 30.5 inches over the Northern
Plains. This will result in a tight pressure gradient over the
lake this afternoon through Saturday. Northerly winds will begin
to build tonight into Saturday. A Gale Watch is in effect for the
southern two thirds of the lake for Saturday morning through early
Sunday morning for the potential for northerly gales. A Small
Craft Advisory for the nearshore waters will likely be needed for
Saturday through Sunday morning. Winds will then shift to
northwesterly Sunday with much colder air moving in behind the
low. Freezing spray will be possible Saturday through Monday.
Patterson
&&
.MKX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory...WIZ051-WIZ052-WIZ056-WIZ057-WIZ058-
WIZ059-WIZ062-WIZ063-WIZ064-WIZ065-WIZ067-WIZ068-WIZ069-
WIZ070...3 PM Friday to 10 PM Friday.
Winter Storm Watch...WIZ066-WIZ071-WIZ072...noon Saturday to 6
AM Sunday.
LM...Gale Watch...LMZ080-LMZ567-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-
LMZ779-LMZ868-LMZ870-LMZ872-LMZ874-LMZ876-LMZ878...6 AM
Saturday to 2 AM Sunday.
&&
Visit us at weather.gov/milwaukee
Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukeeHazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 345 AM CST Fri Dec 31 2021 WIZ046-047-051-052-056>060-062>072-010945- Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 345 AM CST Fri Dec 31 2021 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin and southeast Wisconsin. .DAY ONE...Today and Tonight Potential for freezing drizzle late this afternoon into tonight. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Winter Storm Watch is in effect for Milwaukee, Racine and Kenosha Counties for Saturday afternoon and night. Accumulating snow is likely during this period across parts of south central and southeast Wisconsin. Several inches of snow accumulation, along with blowing and drifting snow, is possible in the watch area, with lower amounts to the northwest. Keep up with the forecast for this period, as travel impacts are likely. Wind chills around 20 degrees below zero will be possible Sunday morning and Monday morning, mainly across south central Wisconsin. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed, but snowfall reports Saturday afternoon and night will be appreciated. LMZ643>646-010945- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 345 AM CST Fri Dec 31 2021 This Hazardous Weather Outlook is for the nearshore waters from Sheboygan Wisconsin to Winthrop Harbor Illinois. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Gusty north winds and building waves will likely reach Small Craft Advisory levels early Saturday morning into Sunday. Gale force gusts are possible Saturday afternoon and evening. Freezing spray will also be possible at times Saturday into Sunday. LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-010945- Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to mid-line of lake.- Lake Michigan from Seul Choix Point to Rock Island Passage 5NM offshore to Mid Lake- Lake Michigan South of a line from Seul Choix Point to the Mackinac Bridge and North of a line from Charlevoix MI to South Fox Island 5NM offshore- Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to mid lake- Lake Michigan from Point Betsie to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM offshore to mid lake- Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to Mid Lake- Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid Lake- Lake Michigan from Sheboygan to Port Washington WI 5NM offshore to Mid Lake- Lake Michigan from Port Washington to North Point Light WI 5NM offshore to Mid Lake- Lake Michigan from North Point Light to Wind Point WI 5NM offshore to Mid Lake- Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM offshore to Mid Lake- Lake Michigan from Wilmette Harbor to Michigan City in 5NM offshore to Mid Lake- Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid Lake- Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid Lake- Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to Mid Lake- Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid Lake- Lake Michigan from South Haven to Holland MI 5NM offshore to Mid lake- Lake Michigan from St Joseph to South Haven MI 5NM offshore to Mid Lake- 345 AM CST Fri Dec 31 2021 This Hazardous Weather Outlook is for the open waters of Lake Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday A Gale Watch is in effect for the southern two thirds of the lake Saturday morning through early Sunday morning for the potential for northerly gales. Freezing spray will also be possible at times Saturday into Monday. www.weather.gov/mkx
The national radar mosaic for the moment the first event began.
16 winter weather. Local standard time, as filed.
A glaze of ice on untreated roads and sidewalks.
A glaze of ice on untreated roads and sidewalks.
A glaze of ice on untreated roads and sidewalks.
A glaze of ice on untreated roads and sidewalks.
A glaze of ice on untreated roads and sidewalks.
A glaze of ice on untreated roads and sidewalks.
A glaze of ice on untreated roads and sidewalks.
A glaze of ice on untreated roads and sidewalks.
A glaze of ice on untreated roads and sidewalks.
A glaze of ice on untreated roads and sidewalks.
A glaze of ice on untreated roads and sidewalks.
A glaze of ice on untreated roads and sidewalks.
A glaze of ice on untreated roads and sidewalks.
A glaze of ice on untreated roads and sidewalks.
A glaze of ice on untreated roads and sidewalks.
A glaze of ice on untreated roads and sidewalks.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2021Every state in 2021This day in weather historyWarnings in Wisconsin, December 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 993857, 993864, 993870, 993849, 993860, 993861, 993867, 993873, 993848, 993853, 993872, 993855, 993859, 993865, 993869, 993866.